Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Grand Forks, ND

August 8, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 8, 2005, 10:44 PM CDT for Richland County, North Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 10:44 PM CDT (03:44 UTC)
Expired
Aug 9, 2005, 7:00 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 090347
FFWFGF
NDC077-091200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1044 PM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 AM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 2   
MILES NORTHEAST OF HANKINSON TO 8 MILES SOUTHEAST OF SONORA. THE 
STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY.

* SOME LOCATIONS IN THE WARNING INCLUDE HANKINSON AND SONORA.

RAINFALL AMOUNTS OF UP TO 3 INCHES IN ONE HOUR ARE POSSIBLE 
ACROSS PARTS OF SOUTHEAST RICHLAND COUNTY...AS THE THUNDERSTORMS 
ARE REDEVELOPING OVER OR MOVING INTO THE SAME PORTION OF THE 
COUNTY. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4612 9710 4597 9668 4607 9660 4615 9685

$$

WJB
2 follow-up statements
000 
WGUS73 KFGF 090734
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
227 AM CDT TUE AUG 9 2005

NDC077-091200-
RICHLAND ND-
227 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEAST RICHLAND 
COUNTY UNTIL 700 AM CDT TUESDAY MORNING...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN OVER
NORTHERN RICHLAND COUNTY. ADDITIONAL RAIN IS EXPECTED FOR THE
NEXT COUPLE OF HOURS...WITH THE RATE OF RAINFALL DECREASING WITH 
TIME. TOTAL RAINFALL AMOUNTS FOR THE NORTHEAST PORTION OF THE COUNTY 
WILL LIKELY BE BETWEEN 3 AND 5 INCHES BY DAYBREAK. 

SOME LOCATIONS IN THE WARNING INCLUDE GALCHUTT AND CHRISTINE. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4631 9710 4640 9673 4657 9679 4655 9690

$$

WJB
000 
WGUS73 KFGF 091156
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
656 AM CDT TUE AUG 9 2005

NDC077-091206-
RICHLAND ND-
656 AM CDT TUE AUG 9 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN RICHLAND
COUNTY...

AT 656 AM CDT...HEAVY RAINS HAVE MOVED OUT OF SOUTHEASTERN RICHLAND
COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 655 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4612 9710 4597 9668 4607 9660 4615 9685

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:50 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 8, 8:50 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT MON AUG 8 2005

.DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES
WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND
THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN
INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL
PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER
SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR
AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE
STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE
JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS
CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE
THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR
PROGRESS.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES
TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS
INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS
AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH
DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL
SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU.

TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING
TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND
TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS
SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD.
EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR
IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH
700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE
SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE
TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES
CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN.
LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN
ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET
STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK.
PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND
HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE.
EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY
AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE
SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM
SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL
JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX
THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS
SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL
BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY
CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL
FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD
THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE
AFTERNOON AS BOUNDARY SHIFTS SOUTH.

TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE
BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER
WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET
OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH
MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT
FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING
A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS.

.LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY
THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID
LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY
WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS.
HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN
HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER
PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES
CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW.

&&

.AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN
FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST
POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GRAFENAUER/VOELKER
Hazardous weather outlook, Aug 8, 6:27 AM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
627 AM CDT MON AUG 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091126-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
627 AM CDT MON AUG 8 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE
LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED
HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH
AND EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:14 AM CDTSevere Thunderstorm WarningFGFCass29 min
Aug 9, 12:32 AM CDTSevere Thunderstorm WarningFGFRichland43 min
Aug 9, 1:02 AM CDTSevere Thunderstorm WarningFGFRansom32 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.